Wednesday, August 24, 2016
My father is 66 and was diagnosed with MG a couple months ago. He is being treated with an anticholinesterase. He has been experiencing double vision for about two years now and recently his neck muscles have been getting fatigued to the point he has to rest his head. What concerns me is that two nights ago he experienced what he fist called "shortness of breath," but later described as though his body stopped spontaneously breathing and he had to consciously breathe in and out for about 20 minutes. His pulse was elevated to 90, BP lower than normal around 119/60 (he was being treated for high BP, but is now off the BP meds because of the contraindication with MG treatment). This incident occurred about 5-6 hours post CAT scan to r/o thymoma. The on-call neurologist on call thought is was cardiovascular, the on-call cardio doc said it wasn`t (Dad wasn`t seen).
I am concerned that it could have been caused by the weakening of breathing muscles associated with MG. Is or could difficulty breathing as described above be an MG symptom? Should we be concerned about myasthenic crisis? And do you have any recommendations to avert a crisis?
Yes, yes, yes. Shortness of breath is one of the most worrisome symptoms of myasthenia gravis. While there might have been something cardiac contributing, the primary underlying problem is still the myasthenia gravis until otherwise proven. When there is a shortness of breath question, we wonder is there a problem exchanging carbon dioxide waste (ventilation) for fresh oxygen (oxygenation). Myasthenia most commonly causes problems with problems with getting rid of carbon dioxide, not oxygenating. Shortness of breath is a problem that I take quite seriously and I try to act very quickly. If you are unable to see your normal myasthenia doctor, the emergency room can check a Forced Vital Capacity and Negative inspiratory force, both of which can be diminished in people suffering from myasthenia. These can be followed serially to make sure he is not heading into crisis. I take these seriously enough that I sometimes admit patients who are in trouble in this situation and watch them closely because complications of stopping breathing are preventable. If it becomes serious enough, he may require extra breathing support, like CPAP or a ventilator, for a short time. If they decide to treat with steroids, breathing sometimes suffers in the first 30-48 hours. Take no chances with dyspnea (shortness of breath). Call your father's treating physician immediately.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati